What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 17, 2:10 PM MST, 59 minutes earlier.
Area forecast discussion, Jun 17, 2:10 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
310 PM MDT Fri Jun 17 2022
.SYNOPSIS...
The prevailing west winds in the upper levels of the atmosphere have
relaxed, signifying that the North American Monsoon is getting
underway. Monsoon season is defined as June 15th through September
30th, and while this does not mean that showers and thunderstorms
will automatically begin developing on these dates, this time frame
is when residents of New Mexico need to be aware of the potential for
monsoon weather hazards. Monsoon moisture usually arrives into New
Mexico in very late June or early July, and it just so happens that
monsoon moisture has arrived a bit early this year. The moisture
looks to remain over the Land of Enchantment through the next
several days, and this will mean that increased rain chances will
persist. The best moisture will be found over western New Mexico
today and Saturday, before shifting into more of central and parts of
eastern New Mexico next week. Showers and thunderstorms will provide
some much needed rainfall, but the hazards of deadly lightning,
flash flooding and burn scar flooding and possible debris flows will
also arrive. In addition, the increased moisture, clouds and
precipitation will keep temperatures cooler than the past couple of
weeks.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
Day two of the monsoon moisture surge has been active, as showers
and thunderstorms have erupted over western and central NM, with
movement basically south to north. PWAT values continue to increase,
with 0.77" on the Albuquerque sounding this morning. Activity will
linger through much of the night, but coverage and intensity will
lessen. Saturday will be another active day, very similar to today,
with the main plume of moisture, and thus showers and thunderstorms,
over central and western NM. This includes the central mountain
chain to the AZ border. Tomorrow's convection will continue well
into Saturday night. Highs will be mostly below normal and nights
above normal, thanks to the extensive cloud cover.
Flash flooding will be a concern this evening and Saturday afternoon
and evening. The overall coverage of heavy rain should be fairly
small through Saturday night, so will hold off on a Flash Flood
Watch. The concern for flash flooding, especially on recent burn
scars, will greatly increase Sunday through much of next week.
See below for details.
LONG TERM...(SUNDAY THROUGH FRIDAY)...
The extended forecast period can be generalized by stating that a
traditional moist monsoon pattern will start the period followed by a
slow eastward leaning of the moisture plume. This will allow showers
and thunderstorms to gradually shift their concentration from far
eastern AZ and western NM into more central zones of our forecast
area. The upper high will be poised over the lower MS River valley
early next week while the upper trough makes its way into the
northwestern states. This will keep the squeeze play of moisture at
work, tapping into the subtropical fetch that will stretch northward
from the Mexican mainland into NM and southern CO. With the moisture
plume juxtaposed over more burn scars on Sunday, we are already
discussing the potential for a possible Flash Flood Watch by
subsequent shifts.
As the upper trough/low ejects into Canada late Monday into Tuesday,
lighter flow aloft will take shape over NM as it will be influenced
by the western extent of the upper high (still situated over the
lower MS valley). This will yield slower storm motions and likely an
increased threat for flash flooding over NM as individual storms will
also become more efficient at rainfall production.
Winds will be light enough that it will be difficult to pinpoint the
orientation and exact state of the moisture plume during the middle
to late part of next week, but sufficient moisture (PWATs of 0.9 to
1.15 inch over a large swath of NM) should be available for daily
recycling into showers and thunderstorms. Storms would be most
concentrated from the southwest mountains to the northern mountains
during the afternoons with mesoscale cold pools and outflows driving
new convective initiation in the nearby highlands and valleys through
the evening. Storm movement would remain slow and likely a bit
erratic during this latter half of the week.
CHJ/52
&&
.FIRE WEATHER...
The second day of the monsoon season has been active with showers
and thunderstorms over western and central NM. They will continue
through most of tonight. Saturday will be active as well, similar in
location but probably wetter than today. There will be very small
areas of critical fire weather Saturday afternoon on the eastern
plains, not nearly enough for any highlights. The risk of flash
flooding will increase Sunday through much of next week. A large
storm in the Pacific Northwest will move inland this weekend,
pushing the moisture to the east. This will bring the entire
forecast area capable of heavy rain. Isolated flash flooding will be
likely, especially on recent burn scars, producing debris flows that
will be capable of catastrophic damage.
CHJ
&&
.AVIATION...
18Z TAF CYCLE
Moisture values continue to increase, leading to another active day
with scattered to numerous thunderstorms along and west of the
central mountain chain this afternoon and evening. These
thunderstorms are forming across the mountainous terrain now, and
will become more widespread through the afternoon. Steering flow
will generally move this storms in a northerly direction. Brief heavy
rain, small hail, reduced visibility, and gusty, erratic winds may
accompany any thunderstorm.
CHJ
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 62 84 58 82 / 40 80 70 50
Dulce........................... 50 80 48 75 / 80 80 80 70
Cuba............................ 56 81 54 77 / 70 80 80 70
Gallup.......................... 55 82 51 81 / 30 80 60 50
El Morro........................ 56 77 53 76 / 50 80 60 70
Grants.......................... 55 80 53 78 / 70 80 70 70
Quemado......................... 57 79 55 79 / 60 80 60 60
Magdalena....................... 62 84 61 80 / 60 50 50 60
Datil........................... 58 77 57 76 / 70 80 60 70
Reserve......................... 51 87 48 84 / 50 80 50 60
Glenwood........................ 65 90 63 87 / 50 70 50 50
Chama........................... 46 75 44 69 / 80 80 80 70
Los Alamos...................... 60 80 60 76 / 70 60 60 70
Pecos........................... 58 82 57 78 / 50 40 40 60
Cerro/Questa.................... 48 78 48 74 / 40 60 40 70
Red River....................... 46 74 45 69 / 40 60 50 70
Angel Fire...................... 43 74 42 71 / 40 50 40 70
Taos............................ 54 82 51 78 / 40 50 40 60
Mora............................ 51 80 50 76 / 40 40 40 70
Espanola........................ 62 89 59 85 / 60 50 50 60
Santa Fe........................ 60 82 60 79 / 60 50 50 70
Santa Fe Airport................ 58 85 58 82 / 50 40 50 60
Albuquerque Foothills........... 65 91 65 84 / 70 40 50 60
Albuquerque Heights............. 64 92 63 85 / 60 40 50 60
Albuquerque Valley.............. 63 93 63 87 / 60 40 50 60
Albuquerque West Mesa........... 65 91 64 85 / 70 50 50 60
Belen........................... 62 93 61 88 / 60 40 50 50
Bernalillo...................... 64 92 63 86 / 60 50 50 60
Bosque Farms.................... 60 93 60 86 / 60 40 50 60
Corrales........................ 64 92 63 86 / 70 50 50 60
Los Lunas....................... 62 93 61 86 / 60 40 50 60
Placitas........................ 64 87 64 84 / 60 40 50 60
Rio Rancho...................... 64 92 63 85 / 70 50 50 60
Socorro......................... 65 95 66 89 / 40 30 40 50
Sandia Park/Cedar Crest......... 60 81 60 78 / 60 40 50 60
Tijeras......................... 60 85 59 82 / 60 40 50 60
Edgewood........................ 55 86 55 80 / 50 40 40 60
Moriarty/Estancia............... 52 88 52 83 / 50 30 40 60
Clines Corners.................. 55 83 55 79 / 40 30 30 60
Mountainair..................... 56 86 56 81 / 40 30 30 60
Gran Quivira.................... 57 86 58 81 / 30 20 30 50
Carrizozo....................... 63 89 63 84 / 20 20 10 50
Ruidoso......................... 57 82 58 80 / 30 20 10 50
Capulin......................... 59 84 58 83 / 5 10 5 30
Raton........................... 58 88 58 85 / 10 20 5 40
Springer........................ 60 88 59 86 / 10 20 10 40
Las Vegas....................... 57 84 56 81 / 30 20 30 50
Clayton......................... 63 91 65 91 / 5 0 0 10
Roy............................. 63 87 62 86 / 5 5 5 20
Conchas......................... 67 95 68 95 / 5 0 5 20
Santa Rosa...................... 65 92 64 91 / 10 5 5 20
Tucumcari....................... 68 97 69 97 / 0 0 5 10
Clovis.......................... 63 92 64 92 / 0 0 5 10
Portales........................ 63 94 65 94 / 0 0 5 5
Fort Sumner..................... 65 95 66 94 / 5 0 5 20
Roswell......................... 68 97 70 97 / 5 0 5 20
Picacho......................... 61 91 61 89 / 10 10 5 30
Elk............................. 58 89 58 86 / 20 10 5 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Jun 17, 12:05 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
105 PM MDT Fri Jun 17 2022
NMZ221>223-171930-
Central Highlands-Estancia Valley-Sandia/Manzano Mountains Including
Edgewood-
105 PM MDT Fri Jun 17 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SANTA
FE AND NORTH CENTRAL TORRANCE COUNTIES THROUGH 130 PM MDT...
At 105 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moriarty, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Edgewood, Moriarty, Stanley and Cedar Grove.
This includes Interstate 40 between Mile Markers 188 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3488 10589 3489 10615 3519 10621 3519 10584
TIME...MOT...LOC 1905Z 170DEG 21KT 3496 10602
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12Local storm report, Jun 17, 12:10 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
110 PM MDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM NON-TSTM WND GST 3 SW ARROYO SECO 36.48N 105.61W
06/16/2022 M74 MPH TAOS NM MESONET
CONVECTIVELY ENHANCED CANYON WIND GUST OF 74
MPH. MESONET STATION EW5812 ARROYO SECO 3
SW.
&&
BTSLocal storm report, Jun 17, 12:14 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
114 PM MDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM NON-TSTM WND GST 2 WNW EL PRADO 36.45N 105.61W
06/16/2022 M70 MPH TAOS NM NWS EMPLOYEE
PEAK GUST 70 MPH FROM ESE AT 1110 PM JUN 16.
SUSTAINED WINDS OF 40-50 MPH FROM 1105 TO
1125 PM, WITH SEVERAL OTHER GUSTS TO 60 TO
66 MPH. IT WAS A CONVECTIVELY ENHANCED
CANYON WIND EVENT, WITH THE SHOWERS
PRODUCING THE WINDS JUST OFF TO THE E/SE OF
ME.
&&
BTSSpecial weather statement, Jun 17, 12:29 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
129 PM MDT Fri Jun 17 2022
NMZ221>223-172000-
Central Highlands-Estancia Valley-Sandia/Manzano Mountains Including
Edgewood-
129 PM MDT Fri Jun 17 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SAN
MIGUEL, SOUTHERN SANTA FE AND NORTH CENTRAL TORRANCE COUNTIES THROUGH
200 PM MDT...
At 128 PM MDT, Doppler radar was tracking a strong thunderstorm near
McIntosh, or 9 miles southeast of Moriarty, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Edgewood, Moriarty, Estancia, McIntosh, Stanley, Cedar Grove and
Clines Corners.
This includes the following highways...
Interstate 40 between Mile Markers 188 and 217.
Highway 285 between Mile Markers 250 and 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3519 10559 3473 10577 3476 10613 3520 10621
TIME...MOT...LOC 1928Z 185DEG 15KT 3489 10596
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12Special weather statement, Jun 17, 1:01 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
201 PM MDT Fri Jun 17 2022
NMZ221>223-172030-
Central Highlands-Estancia Valley-Sandia/Manzano Mountains Including
Edgewood-
201 PM MDT Fri Jun 17 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF BERNALILLO AND NORTH
CENTRAL TORRANCE COUNTIES THROUGH 230 PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm near
Estancia, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moriarty, Estancia, Willard and McIntosh.
This includes the following highways...
Interstate 40 between Mile Markers 191 and 216.
Highway 285 near Mile Marker 251.
Highway 60 near Mile Marker 216, and between Mile Markers 226 and
231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3459 10586 3460 10620 3504 10622 3504 10567
TIME...MOT...LOC 2001Z 173DEG 8KT 3480 10597
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12Local storm report, Jun 17, 3:05 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
405 PM MDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST 19 SSE OLD HORSE SPRING 33.69N 108.06W
06/16/2022 M64 MPH CATRON NM MESONET
MESONET STATION DPRN5 OLD HORSE SPRINGS 19
SSE (PELONA MOUNTAIN).
&&